Vasodepressor syncope is the most common emergency seen in dental offices and comprises of approximately 53% of all emergencies.8 Although it occurs predominately in adults, since an adult accompanies all pediatric dental patients, it can readily occur in a pediatric dental office. Syncope occurs because of a “fight or flight” response and the absence of patient muscular movement, leading to a transient loss of consciousness. It is most common in young adults, most commonly between the ages of 16 to 35 years, and in men more than women. Pediatric patients rarely develop syncope because they do not hide their fears and readily react emotionally and physically during a stressful situation. If a pediatric patient or an adult older than 60 years exhibits syncope without predisposing factors, they should be sent for medical consultation.9
Predisposing factors for syncope can be divided into two categories, psychogenic or non-psychogenic factors.
Psychogenic factors include:
- Anxiety (due to the anticipation of discomfort or the fee)
- Emotional Stress
- Receipt of unwelcome news (treatment or the treatment fee)
- Sudden and unanticipated pain (injection or during treatment)
- The sight of blood (gauze, dental instruments)
A parent, with a history of negative dental experiences, accompanying their child for an emergency dental extraction, who was informed of the treatment fee, and is standing in the treatment room doorway, observing the extracted tooth in blood soaked gauze, is a prime candidate to develop syncope.
Non-psychogenic factors include:
- Sitting in an upright position (especially during the injection) or immobility while standing resulting in blood pooling in the peripheral extremities, decreasing the flow of blood to the brain.
- Hunger from dieting or missed meals resulting in decreased glucose supply to the brain.
- Poor physical condition
- Hot, humid environments
The physiological mechanism for the onset of syncope is:
- Stress causes increased amounts of catecholines (epinephrine, norepinephrine) to be released into the circulatory system to prepare the individual for increased muscle activity (fight or flight reaction in a threatening situation).
- The responses to the catecholine release are decreased peripheral vascular resistance and increased blood flow to the peripheral skeletal muscles.
If muscle activity occurs (fight or flight), the blood volume diverted to the muscles is returned to the heart. If muscle activity does not occur (sitting or standing still), there is increased peripheral pooling of the blood in the extremities and a decreased return of blood to the heart. This leads to a decrease in the circulating blood volume, a drop in arterial blood pressure and diminished cerebral blood flow resulting in syncope. Not managing the body’s mechanism to compensate for the decreased circulatory volume in a timely manner leads to:
- Reflex bradycardia
- Decreased cardiac output
- Decreased blood pressure
- Cerebral ischemia
The signs and symptoms of syncope are divided into early and late stages.
In the early stage the patient:
- Expresses feeling warm
- Exhibits loss of color with an ashen-gray skin tone
- Perspires heavily
- Reports "feeling bad" or "feeling faint"
- Reports feeling nauseous
- Exhibits slightly lower blood pressure and tachycardia
In the late stage the patient exhibits:
- Pupillary dilation
- Cold extremities
- Visual disturbances
- Loss of consciousness
The first step in the management of syncope is prevention. This is accomplished by:
- Taking a thorough medical and dental history to identify any predisposing factors that might contribute to syncope, i.e., previous history of syncope, a fear of dental treatment due to previous traumatic dental experiences or pain, and hypoglycemia.
- Patients, especially those that are anxious, should eat a light meal prior to treatment to maintain a stable blood glucose level during stressful treatment.
- Patients should be treated in a supine or semi-supine position (30-45 degrees), especially during the injection.
- Consider the use of anxiety techniques such as premedication and nitrous oxide anxiolysis.
Should a patient experience syncope, the following steps should be taken that includes P>C>A>B (Position>Circulation>Airway>Breathing):
- Discontinue treatment
- Assess the level of consciousness: Evaluate the patient’s lack of response to sensory stimulation.
- Activate the office emergency system: Call for help and have oxygen and the emergency drug kit brought to the site of the emergency.
- Position the patient: The patient should be in a supine position with the feet elevated slightly.
- Assess circulation, airway and breathing: Monitor the pulse and blood pressure. Assess the patient’s breathing and airway patency and adjust the head and jaw position accordingly.
- Provide definitive care:
- Administer oxygen
- Monitor vital signs
- Administer aromatic ammonia ampoules (Figure 9). Crush the ampule between the fingers and position it under the patient’s nose. The irritating fumes stimulate movement of the extremities and aids in blood return from the peripheral areas to the heart and brain.